Pravastatin and Niacin

Gabby
By GabbyPA Latest Reply 2013-05-07 12:07:52 -0500
Started 2009-02-21 11:20:34 -0600

Here we go again. My visit with the doctor this week was a good one, but it still amazes me how things can slip thru the cracks. He put me on Pravastatin for my cholesterol. I had been taking niacin for that, and I asked him if I could increase my niacin to 500mg daily. He said "sure".
I did some research and as I was adding my new perscriptions to my Drugs.com list, I got a "major interaction" notice.
It seems that you cannot take Pravastatin and Niacin at the same time. Here I added pravastatin and upped my niacin…sheesh! That could have been bad. I was having numbers in the low 200's all day and couldn't do anything to get them down. Perhaps this is part of the problem. I have since reduced my niacin back to 250 mg and take my Pravastatin at night so they are at least 12 hours apart. Voila! I have numbers down in the mid 100's again. Yeah!
Do you guys check all your meds for interactions?


11 replies

anngurley@hotmail.com
anngurley@hotmail.com 2013-05-07 12:07:52 -0500 Report

My overall wen to 230. I had been taking 500 mg day and night of TR Niacin..started back on that..then Dr. gave 20 mg Pravastating every other day..I wondered..If i could stop TR niacin every 3 days and do a Statin. I have had muscle pain in past. My accpuncturists is more up on the interactions and what to do than the medical Dr. He also pointed out the trouble of Statins kicking me more into diabetes. He was not worred as much abt. overall choles, but gave me supportive vits etc. for the HDL and LDL..I feel I am a medieval alchemist…by necessity. Will let you know. My MD never mentioned the diabetes/ niacin issues..with a statin…not impressed with their pharamacology study time. So my current plan. 500 mg tr naicin with inositol for liver protection, then off one day,,,take 20 mg Pravastatin..then back to Niacin.

Gabby
GabbyPA 2009-02-21 18:28:57 -0600 Report

The interaction warning was for monapathy (I think that is how it is spelled) It is the muscle weakness and pain that are listed as one of the side effects. Almost all of my drugs have some kind of interaction, but this was the first time I got a "Major" interaction, so I followed the management suggestion and hope that I will side step any further issues.
It's like the grapefruit thing with bloodpressure meds...you just don't know. Wow!

2009-02-22 10:57:21 -0600 Report

Gabby, I did all my meds out on Drug.com and didn't get any Major interactions. Even the Niacin and Pravastatin were a moderate possibility.

Gabby
GabbyPA 2009-02-22 19:38:57 -0600 Report

Mine gave me a red box with "Major Interaction" on it. Hmmm I wonder why. Maybe it is the combination of that with other things I take, but Niacin was the only thing it listed as a potental problem. It is a Beta testing version, mabye we need to contact them and let them know we got different information. That could be really bad if the ineractions are not listed propperly.

rbergman
rbergman 2009-02-22 19:42:15 -0600 Report

Maybe try it a second time Gabby? Don't know why you would get a different answer than others on same meds, spelling error perhaps? Just curious, not saying your wrong hun, but maybe a second look wouldn't be a bad idea.

Gabby
GabbyPA 2009-02-22 19:52:14 -0600 Report

You are right, I stand corrected. I went and checked it out again and it says "moderate interaction". I am sorry, I seem to have misread it. It still recommends to not take them together, and so I will continue to do that. Good call. Sorry 'bout that.

rbergman
rbergman 2009-02-21 16:39:28 -0600 Report

Until I read one of your other posts about Drugs.com I hadn't really looked into interaction other than what the doctors tell me, I have used the site since reading your previous post about it and did find some "bad" interactions with Laura's medications but the Ped Endo had made sure to keep them apart (morn & night) to keep the interactions from affecting her. Like you I wonder how many doctors don't take interactions into consideration when prescribing or allowing increases that could be harmful. Glad there are resources like Drugs.com for us to refer to when in doubt ourselves.

LadyDi - 26259Miller
LadyDi - 26259Miller 2009-02-21 14:49:00 -0600 Report

I take 500 mg. of Niacin and Lovastatin in my evening meds. Seems to be no problem, and my doctor is the one who suggested the Niacin a couple of years or so ago.

2009-02-21 16:06:06 -0600 Report

I take it at the suggestion of two different doctors and my pharmacist is aware as well.

2009-02-21 11:55:58 -0600 Report

I take slow release Niacin and Pravastatin together and I have never had a problem. The only thing I've seen is that the triglycerides have gone down and the HDL has gone up. That was the intent. I take 500mg of Niacin and 40mg of Pravastatin at bedtime.

Next Discussion: Various Pumps »